Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Krull-Schmidt fails for Artinian modules

Authors: Alberto Facchini, Dolors Herbera, Lawrence S. Levy and Peter Vámos
Journal: Proc. Amer. Math. Soc. 123 (1995), 3587-3592
MSC: Primary 16P20; Secondary 16D70
MathSciNet review: 1277109
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the Krull-Schmidt theorem fails for artinian modules. This answers a question asked by Krull in 1932. In fact we show that if S is a module-finite algebra over a semilocal noetherian commutative ring, then every nonunique decomposition of every noetherian S-module leads to an analogous nonunique decomposition of an artinian module over a related non-noetherian ring. The key to this is that any such S is the endomorphism ring of some artinian module.

References [Enhancements On Off] (What's this?)

  • [AF '73] F. W. Anderson and K. Fuller, Rings and Categories of Modules, Springer, New York, 1973. MR 1245487 (94i:16001)
  • [CD '93] R. Camps and W. Dicks, On semilocal rings, Israel J. Math. 81 (1993), 203-211. MR 1231187 (94m:16027)
  • [CF] R. Camps and A. Facchini, The Prüfer rings that are endomorphism rings of Artinian modules, Comm. Algebra 22 (1994), 3133-3157. MR 1272378 (95e:13015)
  • [EG '82] D. R. Estes and R. M. Guralnick, Module equivalences: local to global when primitive polynomials represent units, J. Algebra 77 (1982), 138-157. MR 665169 (84c:13005)
  • [E '73] E. G. Evans, Jr., Krull-Schmidt and cancellation over local rings, Pacific J. Math. 46 (1973), 115-121. MR 0323815 (48:2170)
  • [GW '76] K. R. Goodearl and R. B. Warfield, Jr., Algebras over zero-dimensional rings, Math. Ann. 223 (1976), 157-168. MR 0412230 (54:357)
  • [HS] D. Herbera and A. Shamsuddin, Modules with semilocal endomorphism rings, Proc. Amer. Math. Soc. (to appear). MR 1277114 (96b:16014)
  • [K '32] W. Krull, Matrizen, Moduln und verallgemeinerte Abelsche Gruppen im Bereich der ganzen algebraischen Zahlen, Heidelberger Akad. Wiss. 2 (1932), 13-38.
  • [L '83] L. S. Levy, Krull-Schmidt uniqueness fails dramatically over subrings of $ Z \oplus Z \oplus \cdots \oplus Z$, Rocky Mountain J. Math. 13 (1983), 659-678. MR 724426 (85c:13008)
  • [SV '72] D. W. Sharpe and P. Vámos, Injective modules, Cambridge Univ. Press, Cambridge, 1972. MR 0360706 (50:13153)
  • [V '77] P. Vámos, Rings with duality, Proc. London Math. Soc. (3) 35 (1977), 275-289. MR 0450324 (56:8620)
  • [W '69] R. B. Warfield, Jr., A Krull-Schmidt theorem for infinite sums of modules, Proc. Amer. Math. Soc. 22 (1969), 460-465. MR 0242886 (39:4213)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 16P20, 16D70

Retrieve articles in all journals with MSC: 16P20, 16D70

Additional Information

Keywords: Krull-Schmidt, artinian module, direct sum decomposition, endomorphism ring
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society